Arkansas, 2010Damaging Wind in Arkansas, August 22, 2010
August 22, 2010 · NWS JAN · 1 event in 1 county or zone
The combination of a weak front, strong upper disturbance, and daytime heating, increased instability and brought a round of severe storms to the region on the afternoon and evening of August 22.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a weak front, strong upper disturbance, and daytime heating, increased instability and brought a round of severe storms to the region on the afternoon and evening of August 22.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 22, 2:35 PM CST, 45 minutes earlier.
Area forecast discussion, Aug 22, 2:35 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT SUN AUG 22 2010
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...SURFACE ANALYSIS
THIS AFTERNOON SHOWS THE WEAK SURFACE FRONTAL BOUNDARY STILL DRAPED
ACROSS A LINE ROUGHLY FROM GREENVILLE TO JUST NORTH OF LOUISVILLE.
A FEW THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE EVENING HOURS
TONIGHT...PRIMARILY ACROSS AREAS SOUTH OF I-20. MID LEVEL DRY AIR IN
COMBINATION WITH DECENT LAPSE RATES AND ABUNDANT LOW LEVEL MOISTURE
WILL BRING THE POTENTIAL FOR DAMAGING WINDS IN EXCESS OF 60MPH WITH
THIS ACTIVITY. THIS POTENTIAL WILL REMAIN MENTIONED IN THE HWO
ACCORDINGLY.
DRIER LOW LEVEL AIR IS LOCATED NORTH OF THE AFOREMENTIONED FRONTAL
BOUNDARY...BUT NOT NEARLY AS IMPRESSIVE AS THE AMOUNT OF DRY AIR IN
THE MID TO UPPER LEVELS CLEARLY EVIDENT ON LATEST WATER VAPOR IMAGERY
AND BACKED UP BY THE 12Z RAOB OUT OF NASHVILLE. THIS DRIER AIR IS
EXPECTED TO FILTER SOUTH ACROSS THE CWA OVERNIGHT...AND BY MORNING
EXPECT THE SURFACE FRONT TO BE LOCATED ACROSS THE SOUTHERN THIRD OF
MS. THE DRY AIR INTRUSION WILL LIMIT CONVECTIVE POTENTIAL FOR
TOMORROW NORTH OF THE BOUNDARY...BUT EXPECT LOW END CHANCES AHEAD OF
IT/GENERALLY ACROSS FAR SOUTHWESTERN ZONES OF THE CWA./ SOME MUCH
DESERVED REPRIEVE FROM THE HUMIDITY CAN BE EXPECTED TOMORROW BEHIND
THE FRONT AS AFTERNOON DEW POINTS FALL INTO THE MID 60S...ESPECIALLY
IN THE NORTHEAST. HEAT INDICES MAY STRUGGLE TO GET TO 100 DEGREES FOR
A GOOD PORTION OF THE AREA...AND WILL BE LETTING THE HEAT ADVISORY
EXPIRE THIS EVENING AS SCHEDULED.
DRIER AIR COUPLED WITH AN EAST-WEST ORIENTED UPPER RIDGE AXIS WILL
KEEP DRY CONDITIONS IN THE FORECAST FOR TUESDAY. HIGHS IN THE MID
90S COUPLED WITH DEW POINTS IN THE LOWER 60S WILL ALLOW A PLEASANT
DAY TO UNFOLD...FREE OF THE HUMIDITY AND CHANCES FOR RAIN.
CONTINUED DRY NORTHERLY FLOW AND CLEAR SKIES WILL PERSIST INTO TUES
NIGHT...AND WIDESPREAD LOWS BELOW 70 DEGREES LOOK LIKELY FOR WED
MORNING.
MAV TEMPS AND POPS LOOKED REASONABLE FOR ALL BUT AFTERNOON HIGHS ON
TUES WHERE A CUT TOWARD THE COOLER NAM GUIDANCE WAS NEEDED. PORTIONS
OF THE PREVIOUS LONG TERM DISCUSSION ATTACHED BELOW. /BK/
.LONG TERM...BY LATE WEEK...A SHORTWAVE TROUGH MOVING EASTWARD
ACROSS SOUTHERN CANADA IS PROGGED TO ABSORB THE EAST COAST
CYCLONE/TROUGH WHILE AMPLIFYING OVER THE EASTERN UNITED STATES.
STRONG SUBSIDENCE WEST OF THE TROUGH AXIS WILL SERVE TO SUBSTANTIALLY
ENHANCE A LOW-LEVEL ANTICYCLONE OVER THE MIDWEST AND GREAT LAKES
REGION. THIS ANTICYCLONE WILL BE ASSOCIATED WITH A SOMEWHAT COOLER
AND SIGNIFICANTLY DRIER AIRMASS...WHICH WILL SURGE SOUTH INTO THE
REGION IN THE WAKE OF A REINFORCING FRONT EXPECTED TO TRAVERSE THE
REGION WEDNESDAY NIGHT. OUTPUT FROM GFS/ECMWF SUGGESTS POST-FRONTAL
DEWPOINTS FALLING INTO THE LOWER 50S...POTENTIALLY SLIGHTLY
LOWER...WITH PWATS IN THE 0.5 TO 0.7 INCH RANGE. PWAT VALUES WILL BE
RUNNING 40 TO 60 PERCENT OF NORMAL THROUGH THE WEEK. IN FACT...BASED
ON CLIMATOLOGICAL RECORDS OF PWAT VALUES AT KJAN...PWATS ARE EXPECTED
TO BE BELOW THE 25TH PERCENTILE THROUGH THE WEEK. GIVEN THESE
ANOMALOUSLY DRY CONDITIONS AREAWIDE...AND IN THE ABSENCE OF ANY
SUBSTANTIAL DEEP-LAYER ASCENT...GENERALLY CLEAR SKIES ARE EXPECTED
THROUGH THE WEEK AND MENTION OF ANY SHOWERS OR STORMS WAS ENTIRELY
REMOVED FROM THE FORECAST FROM TUESDAY THROUGH FRIDAY. THE PASSAGE OF
THE REINFORCING FRONT WILL ONLY BE ACCOMPANIED BY A SLIGHT INCREASE
IN CLOUD COVERAGE DUE TO LOW-LEVEL MOISTURE CONVERGENCE...BUT
CONDITIONS WILL STILL REMAIN TOO DRY WITH LIFT TOO SHALLOW FOR ANY
PRECIP.
AS FOR TEMPERATURES THIS WEEK...GIVEN H85 TEMPERATURES AROUND 19C
PRIOR TO THE PASSAGE OF THE REINFORCING FRONT...AND STRONG MIXING
WITH NEARLY FULL INSOLATION DURING THE DAY...HIGH TEMPERATURES ARE
EXPECTED TO REACH THE MIDDLE 90S ON TUESDAY AND WEDNESDAY.
HOWEVER...MODELS SHOW THAT THE REINFORCING FRONT WILL BE ACCOMPANIED
BY A PRONOUNCED LOW-LEVEL THERMAL GRADIENT IN RESPONSE TO
AMPLIFICATION OF THE EAST CONUS TROUGH...WITH H85 TEMPERATURES
FALLING BY AT LEAST 2C FOLLOWING PASSAGE OF THE FRONT. THE
OPERATIONAL GFS APPEARS TO BE AN OUTLIER IN HOW AGGRESSIVE IT POOLS
COOLER AIR INTO THE REGION. THUS...TEMPERATURES WERE INCREASED
SLIGHTLY ABOVE MEX GUIDANCE TOWARD MEN GUIDANCE FOR THURSDAY AND
FRIDAY...WITH HIGHS RANGING FROM THE UPPER 80S ACROSS THE FAR NORTH
TO THE LOWER AND MIDDLE 90S ACROSS THE SOUTH. LOW TEMPERATURES WILL
GENERALLY BE IN THE 60S GIVEN STRONG NOCTURNAL RADIATION COOLING
WITH THE DRY AIRMASS IN PLACE. THE COOLEST READINGS ARE EXPECTED
WEDNESDAY AND THURSDAY NIGHTS ACROSS NORTHERN AREAS...WHERE LOWS ARE
EXPECTED TO FALL INTO THE LOWER AND MIDDLE 60S WHICH WILL BE SEVERAL
DEGREES BELOW SEASONAL AVERAGES.
BY NEXT WEEKEND...DEEP-LAYER MOISTURE IS EXPECTED TO BEGIN TO RETURN
TO THE REGION AS THE LOW-LEVEL FLOW VEERS FROM NORTHEAST TO
SOUTHEAST AND ADVECTS GULF MOISTURE BACK INTO THE CWA. THIS INCREASE
IN MOISTURE WILL BE ACCOMPANIED BY AN INCREASED CHANCE FOR SHOWERS
AND STORMS...MAINLY ACROSS SOUTHEASTERN AREAS ON SUNDAY. RECENT RUNS
OF THE ECMWF AND A FEW CMC ENSEMBLE MEMBERS INDICATE A SURFACE WAVE
OVER THE NORTHERN GULF OF MEXICO NEXT WEEKEND. THESE SOLUTIONS COULD
IMPLY ENHANCED PRECIP CHANCES OVER PORTIONS OF THE REGION.
HOWEVER...CONFIDENCE IN THESE SOLUTIONS IS LOW...AS A LARGE AMOUNT
OF OTHER GUIDANCE DOES NOT DEPICT THE DEVELOPMENT OF A WAVE. /COHEN/
&&
.AVIATION...MVFR/IFR CONDS XPCTD INVOF THIS AFTERNOONS CONVECTION
WHICH WL CONTINUE MOVING SWD AT 10-15KTS...GRADUALLY INCREASING TO
AT LEAST SCATTERED COVERAGE FOR SRN 2/3 OF OUR CWFA LATER THIS AFTN.
GUSTY WNDS TO NEAR 60 MPH CAN BE XPCTD INVOF THESE STORMS.
OTHERWISE...BROKEN CLOUDS 3-5K FEET THIS AFTERNOON WILL GIVE WAY TO
DRY NRLY FLOW TONIGHT PUSHING LEFTOVER TSRA CLOUD DEBRIS INTO SRN MS.
EXPECT FROPA TO PROGRESS INTO SRN MS BY LATE EVENING...USHERING IN A
STRETCH OF SEVERAL DAYS OF VFR CONDS ACROSS THE CWFA. /40/BK/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 73 97 69 95 / 6 1 0 4
MERIDIAN 71 98 65 95 / 6 1 0 4
VICKSBURG 71 97 68 96 / 6 1 0 4
HATTIESBURG 75 100 70 97 / 25 11 0 1
NATCHEZ 75 95 71 94 / 19 17 0 2
GREENVILLE 73 97 68 95 / 5 1 0 4
GREENWOOD 72 97 65 95 / 4 1 0 3
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025>066-
072>074.
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-016-
023>026.
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.
&&
BK/COHEN/40Hazardous weather outlook, Aug 22, 2:13 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT SUN AUG 22 2010
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
232015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
313 PM CDT SUN AUG 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND MONDAY
ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE THROUGH THIS
EVENING...ESPECIALLY FOR LOCATIONS ALONG AND SOUTH OF A GREENVILLE TO
LOUISVILLE LINE. DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH WILL BE
THE MAIN RISK...ALONG WITH LOCALLY HEAVY RAINFALL AND CONTINUOUS
LIGHTNING.
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON AS HEAT
INDICES RISE TO BETWEEN 108 AND 114 DEGREES. COOLER DAYTIME
CONDITIONS ARE EXPECTED ON MONDAY. THE HEAT ADVISORY REMAINS IN
EFFECT UNTIL 7 PM CDT THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
BK
In the hours before
Special weather statement, Aug 22, 2:24 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CDT SUN AUG 22 2010
MSZ037-222055-
ATTALA MS-
324 PM CDT SUN AUG 22 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES SOUTH OF HESTERVILLE AT 324 PM CDT...MOVING SOUTHWEST
AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN WESTERN ATTALA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
JA
Special weather statement, Aug 22, 2:57 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT SUN AUG 22 2010
MSZ044-045-050-051-222125-
NEWTON MS-SCOTT MS-LEAKE MS-NESHOBA MS-
357 PM CDT SUN AUG 22 2010
STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WERE
LOCATED ACROSS WESTERN NESHOBA AND NORTHWESTERN NEWTON COUNTIES AT
356 PM CDT...MOVING SOUTH AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHWESTERN NESHOBA...SOUTHEASTERN LEAKE...NORTHEASTERN
SCOTT AND NORTHWESTERN NEWTON COUNTIES SHOULD MONITOR THIS SITUATION
CLOSELY.
BK
Local storm report, Aug 22, 3:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
415 PM CDT SUN AUG 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 5 SE LAUDERDALE 32.47N 88.45W
08/22/2010 LAUDERDALE MS LAW ENFORCEMENT
TREES DOWN ALONG KEWANEE ROAD
&&
BKSpecial weather statement, Aug 22, 3:16 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT SUN AUG 22 2010
ARZ075-222200-
CHICOT AR-
416 PM CDT SUN AUG 22 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTH OF DERMOTT AT 416 PM
CDT...MOVING SOUTH AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHERN CHICOT COUNTY SHOULD MONITOR THIS STORM CLOSELY.
40
Local storm report, Aug 22, 3:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
417 PM CDT SUN AUG 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 8 SE MERIDIAN 32.30N 88.62W
08/22/2010 LAUDERDALE MS LAW ENFORCEMENT
TREES DOWN ALONG HWY 19 SOUTH SOUTHEAST OF MERIDIAN
&&
BKLocal storm report, Aug 22, 3:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT SUN AUG 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 5 S MERIDIAN 32.31N 88.71W
08/22/2010 LAUDERDALE MS LAW ENFORCEMENT
TREES DOWN ALONG T.M. JONES ROAD SOUTH OF MERIDIAN. A
COUPLE TREES WERE DOWN ALONG 65TH AVE IN MERIDIAN AS
WELL.
&&
BKThunderstorm Wind, Ashley
- When
- August 22, 3:20 PM CST
- Where
- Ashley County, 2.15 mi SSW of Lake Georgia Pacific
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.200, -92.060
Two trees were blown down northwest of West Crossett.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, August 22, 20102 deaths · 2 injured · 1 event
- Flash Flooding and Heavy Rain in New York, August 22 to 23, 20101 death · 2 injured · $150,000 · 9 events
- Damaging Wind in Florida, August 22, 20101 death · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 22, 2010$1.2 million · 65 kt wind · 35 events
- Lightning Strike in Florida, August 22, 20102 injured · $2.0 million · 1 event
- Damaging Winds and High Wind in Utah, August 22, 2010$300,000 · 66 kt wind · 8 events
- Flash Flood and Damaging Winds in Arkansas, August 22, 2010$125,000 · 58 kt wind · 5 events
- Flooding in New York, August 22 to 23, 2010$100,000 · 2 events
- Flooding in New York, August 22 to 27, 2010$50,000 · 7 events
- Damaging Wind in Louisiana, August 22, 2010$30,000 · 60 kt wind · 1 event
- Tornado in Pennsylvania, August 22, 2010$25,000 · EF0 · 1 event
- Lightning Strike in Alabama, August 22, 2010$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251760.